Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Flagstaff, AZ

August 7, 2019Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 7, 2019, 7:44 PM MST for Gila County, Navajo County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2019, 7:44 PM MST (02:44 UTC)
Expired
Aug 7, 2019, 9:58 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 94 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WGUS55 KFGZ 080244
FFWFGZ
AZC007-017-080545-
/O.NEW.KFGZ.FF.W.0048.190808T0244Z-190808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
744 PM MST Wed Aug 7 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 1045 PM MST.

* At 743 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 1.5 inches of 
  rain has fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cibecue.

This includes the following streams and drainages...C One 
Wash...Salt Creek...Cibecue Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are low water crossings which are potentially 
dangerous in heavy rain. Do not attempt to cross flooded roads. Find 
an alternate route.

&&

LAT...LON 3385 11056 3385 11057 3384 11058 3412 11059
      3417 11048 3401 11043 3390 11046 3384 11053

$$

41
2 follow-up statements
548 
WGUS75 KFGZ 080327
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
827 PM MST Wed Aug 7 2019

AZC007-017-080545-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-190808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
827 PM MST Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 824 PM MST, Doppler radar indicated rainfall has ended in the 
Cibecue Creek basin. Earlier thunderstorms dropped up to two inches 
of rainfall. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Cibecue.

This includes the following streams and drainages...Day School 
Wash... C One Wash...Salt Creek...Cibecue Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around, don't drown. 

&&

LAT...LON 3385 11056 3385 11057 3384 11058 3412 11059
      3417 11048 3401 11043 3390 11046 3384 11053

$$
41
350 
WGUS75 KFGZ 080458
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
958 PM MST Wed Aug 7 2019

AZC007-017-080506-
/O.CAN.KFGZ.FF.W.0048.000000T0000Z-190808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
958 PM MST Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES IS
CANCELLED...

Rainfall has ended and flooding is no longer expected to pose a 
threat on Cibecue Creek. Please continue to heed any road closures.

LAT...LON 3385 11056 3385 11057 3384 11058 3412 11059
      3417 11048 3401 11043 3390 11046 3384 11053

$$
41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:15 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 3:15 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
315 PM MST Wed Aug 7 2019

.SYNOPSIS...Deep monsoon moisture will remain in place through
Friday. Some drying is expected by the weekend, with activity
decreasing a bit in the west, but remaining active over the
eastern portions of the state. Temperatures will remain
seasonable.

&&

.DISCUSSION...Activity across Yavapai County has been increasing
through the afternoon. A complex of storms has formed in
southwestern Arizona with storms moving in across southern Yavapai
County. Earlier convection in Flagstaff was quickly shut off by
remnant outflow that stabilized things behind it. The sun has
come back out over town with things heating up again this
afternoon. Some additional development cannot be ruled out
through the afternoon. For the evening, will continue to watch the
movement of the southwestern Arizona complex and Yavapai County
storms. Have gone conservative on the precipitation chances for
now.

Looking ahead into the weekend, a trough of low pressure will
continue to develop off the Pacific west coast causing the high to
shift east over New Mexico. While this set up is somewhat less
favorable, long range models are optimistic that daily shower and
thunderstorm chances will continue through the period. Some drying
will be possible in the western most zones.

&&

.AVIATION...For the 00Z package...Expect primarily VFR conditions
outside of thunderstorms today. Shower and thunderstorm activity
by will continue through the afternoon. Coverage will begin to
diminish after 03Z. Gusty and erratic winds possible near
thunderstorms with local MVFR conditions. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place with a chance
of showers and thunderstorms through Friday.

.Thursday through Monday...The chance of afternoon showers and
thunderstorms will continue. Activity may decrease in the western
zones.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 7, 1:59 PM MST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
159 PM MST Wed Aug 7 2019

AZZ008-037-072145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
159 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

At 156 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Spring Valley to near
Bumble Bee. Movement was east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Cordes Junction, Bumble Bee, Cordes, Cordes Lakes and Spring Valley.
This will also impact Interstate 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Water and hail on roads can make driving difficult. Slow
down!

&&

LAT...LON 3449 11192 3406 11198 3413 11224 3448 11218
TIME...MOT...LOC 2056Z 254DEG 9KT 3444 11210 3417 11219

MAS
Special weather statement, Aug 7, 4:15 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
415 PM MST Wed Aug 7 2019

AZZ037-072345-
Yavapai County Valleys and Basins-
415 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 445 PM
MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Rock Springs, or 7 miles northwest of New River, moving north at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rock Springs and Lake Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11231 3408 11212 3405 11213 3405 11216
      3404 11216 3403 11217 3401 11216 3402 11217
      3401 11218 3398 11219 3395 11224 3394 11223
      3392 11224 3392 11235
TIME...MOT...LOC 2314Z 189DEG 12KT 3398 11223

TPS
Local storm report, Aug 7, 5:31 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
531 PM MST WED AUG 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HEAVY RAIN       1 W BLACK CANYON CITY   34.07N 112.15W
08/07/2019  M0.28 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

DB
Special weather statement, Aug 7, 6:49 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
649 PM MST Wed Aug 7 2019

AZZ016-018-080215-
Northern Gila County-Eastern Mogollon Rim-
649 PM MST Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
715 PM MST...

At 647 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Carrizo, or 5 miles west of Cibeque, moving northeast
at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
washes.

&&

LAT...LON 3392 11063 3401 11067 3419 11050 3411 11028
TIME...MOT...LOC 0147Z 232DEG 24KT 3403 11054

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:49 PM MSTSpecial Weather StatementFGZGila26 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.